Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 307, NWS Sioux Falls, SD

August 16, 2002Lincoln County, Minnehaha County, South Dakota; Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 3:13 PM CDT for Lincoln County, Minnehaha County, South Dakota; Rock County, Minnesota. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 3:13 PM CDT (20:13 UTC)
Expired
Aug 16, 2002, 3:45 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Rock County, MN, Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:14 PM CDTHail 1Sioux Falls, SDLarge hail was reported in the southwest part of Sioux Falls.
Aug 16, 3:18 PM CDTHail 1.75Sioux Falls, SDLarge hail was reported in the southwest part of Sioux Falls.
Aug 16, 3:42 PM CDTHail 0.75Luverne, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WUUS53 KFSD 162013
SVRFSD
MNC133-SDC083-099-162045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 345 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF SIOUX FALLS...MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRANDON...ROWENA AROUND 320 PM CDT
  VALLEY SPRINGS AROUND 330 PM CDT
  BEAVER CREEK AROUND 335 PM CDT
  LUVERNE...HARDWICK AROUND 345 PM CDT

AT 307 PM CDT...THIS STORM PRODUCED DIME SIZE HAIL IN SOUTHERN 
SIOUX FALLS.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4359 9687 4342 9678 4359 9611 4380 9622

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:29 AM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 10:29 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT FRI AUG 16 2002

BAND OF HIGH BASED SHOWERS AND ISOLATED TSRA IN FAR NORTHERN CWA
ALONG MID LEVEL FRONT SHOULD CONTINUE TO PUSH NORTHEAST OUT OF THE
CWA WITHIN THE HOUR.  SECOND AREA OF TSRA DEVELOPING IN SOUTHWEST
CWA AHEAD OF 850MB WARM FRONT/MOISTURE PUSH...WITH ADDITIONAL CLOUD
DEVELOPMENT IN NORTHEAST NEBRASKA.  THIS ACTIVITY WILL LIFT TO THE
NORTHEAST AS THE 850MB WARM FRONT SURGES NORTH LATE THIS MORNING
THROUGH THE AFTERNOON...AND HAVE UPDATED ZONES TO ACCOUNT FOR A
CHANCE OF TSRA AHEAD OF THIS FEATURE...A LITTLE EARLIER THAN THE
EARLY MORNING FORECAST INDICATED.  MAY SEE SOME ISOLATED PENNY TO
QUARTER SIZE HAIL WITH THE STRONGEST STORMS ON THE NORTH EDGE OF THE
850MB WARM FRONT...BUT BEST MID LEVEL INSTABILITY REMAINS SOUTHWEST
OF OUR AREA OVER CENTRAL NEBRASKA THROUGH MID AFTERNOON.  LOOKING AT
FORECAST SOUNDINGS FROM THE 12Z MESOETA...IT APPEARS THAT THIS QUICK
SURGE OF WARM AIR AT 850MB WILL SERVE TO CAP OFF ANY ATTEMPT AT
SURFACE BASED CONVECTION THIS AFTERNOON...LIMITING THE THREAT OF
TORNADIC ACTIVITY TO AREAS NORTH OF US...MAYBE CLIPPING FAR NORTHERN
COUNTIES.  WILL NOT CHANGE MUCH IN SIG WX OTLK...AS BEST SEVERE
THREAT STILL APPEARS TO BE POTENTIAL FOR WIND EVENT OVERNIGHT.

.FSD...NONE

In the hours before

Special weather statement, Aug 16, 11:00 AM CDT, 4 hours 13 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI AUG 16 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 11:03 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 12:34 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 2:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.

1128 AM    UTICA                     SD   .75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

1238 PM    4 NE DIXON                NE   2 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0100 PM    PONCA                     NE   .88 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0110 PM    2 N WILLIS                NE   .75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0119 PM    SALIX                     IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0136 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0138 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0205 PM    BRONSON                   IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0214 PM    ANTHON                    IA   1 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0225 PM    ANTHON                    IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:56 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson34 min
Aug 16, 11:24 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton36 min
Aug 16, 11:42 AM CDTSevere Thunderstorm WarningFSDClay33 min
Aug 16, 11:58 AM CDTSevere Thunderstorm WarningFSDTurner, Yankton32 min
Aug 16, 12:25 PM CDTSevere Thunderstorm WarningFSDClay35 min
Aug 16, 12:44 PM CDTSevere Thunderstorm WarningFSDUnion31 min
Aug 16, 1:19 PM CDTSevere Thunderstorm WarningFSDUnion41 min
Aug 16, 1:36 PM CDTSevere Thunderstorm WarningFSDClay14 min
Aug 16, 1:37 PM CDTSevere Thunderstorm WarningFSDClay13 min
Aug 16, 2:01 PM CDTSevere Thunderstorm WarningFSDUnion29 min
Aug 16, 2:30 PM CDTSevere Thunderstorm WarningFSDLincoln, Union30 min
Aug 16, 6:06 PM CDTSevere Thunderstorm WarningFSDBon Homme39 min
Aug 16, 6:30 PM CDTSevere Thunderstorm WarningFSDYankton45 min
Aug 16, 6:44 PM CDTSevere Thunderstorm WarningFSDBon Homme31 min
Aug 16, 3:45 PM CDTSevere Thunderstorm WarningFSDNobles, Rock30 min
Aug 16, 4:53 PM CDTSevere Thunderstorm WarningFSDJackson37 min
Aug 16, 5:08 PM CDTSevere Thunderstorm WarningFSDLyon37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.